A person taking opiates, whether for recreational use or for pain, for long periods of time will develop an opiate tolerance level. Once a person has developed a tolerance to opiates, they will have to increase their dosage in order to receive the full effects of the drug. This process will continue the entire time they are taking opiates and can be painful for some people.
Opiates, such as codeine and morphine, are given to people to help them deal with their pain. Opiates depress a person’s nervous system and block neurotransmitters in a person’s brain to stop a person from feeling pain. Opiates are found in many medications mixed with other pain relievers that are prescribed to patients so that they can go home and manage their pain on their own.
Although opiates are a major contribution to the medical field and in helping people deal with their pain, many people abuse opiates and take the drug to receive the feeling or euphoria that comes with it.
Opiate or opioid abuse has increased over the years and is one of the leading causes of emergency room hospitalizations in America. Numerous people who are not legally prescribed opioids such as OxyContin or Percocet, or medically administered opiates such as codeine or morphine, overdose on the drug because they take too much of it.
Whether a person is taking opiates illegally or legally, their body will build a tolerance to the drug causing them to continue to increase their dosage. This can be problematic to opiate users being that they may not be able to receive a higher dosage from their doctor or that they cannot afford higher dosages of the drug.
Signs of Increased Opiate Tolerance Include:
The first sign a person will notice when they have developed an opiate tolerance is a shorter time frame in which the drug takes away their pain. According to www.painresearch.utah.edu, Tolerance to opioids is defined as the need to increase dose requirements over time to maintain pain relief; the first indication of tolerance is a decrease in the duration of analgesia for a given dose.
If a person is unaware that that their tolerance level has increased they may begin to experience some of the effects of opiate withdrawal such as:
- Stomach cramping
- Muscle aches
- Mood swings
If an individual increases their opiate tolerance and it is not handled, the drug will eventually have minimal impact on them.
Opiates are highly addictive and a person’s body will continually build tolerance levels to the drug’s effects. A person taking any form of opiates should make sure that they follow their doctor’s specific instructions for dosage so that their tolerance levels do not increase rapidly. A person who is taking opiates illegally should seek out help from an opiate addiction treatment center so that they do not continue to have increased tolerance levels and so that they can avoid having health problems or having an overdose.